Iowa, 2010

Funnel Cloud in Iowa, July 19, 2010

July 19, 2010 · NWS DMX · 1 event in 1 county or zone

The cold front that remained stalled to the south of Iowa became active again during the evening hours. Thunderstorms formed along the southern Iowa border and dropped south into Missouri.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS DMX wrote it up.

The cold front that remained stalled to the south of Iowa became active again during the evening hours. Thunderstorms formed along the southern Iowa border and dropped south into Missouri. A funnel cloud was observed southeast of Leon in Decatur County before the storms sank south of the state.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Des Moines, IA wrote its last area forecast discussion before the first event at Jul 19, 5:40 PM CST, 2 hours 4 minutes earlier.

Area forecast discussion, Jul 19, 5:40 PM CST, 2 hours 4 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE DES MOINES IA
640 PM CDT MON JUL 19 2010

...UPDATED FOR 00Z AVIATION DISCUSSION...

.SHORT TERM /TONIGHT/...
PREVIOUS CONVECTION AND OUTFLOW CONTINUE TO COMPLICATE THE FORECAST.
NUMEROUS SYSTEMS PASSING THROUGH THE STATE TODAY HAVE KEPT THE
BOUNDARY ACRS NE KS INTO NORTHERN MISSOURI. HAVE BEGUN TO SEE
RECOVERY IN WESTERN IA BY MID AFTERNOON AS SUNSHINE HAS BROKEN OUT
FROM CLOUDINESS BUT WILL BE DIFFICULT TO GET TOO UNSTABLE PRIOR TO
SUNSET. SPC MESOANALYSIS WOULD INDICATE THE SOUTHERN TWO TIER OR SO
UNDER THE BEST THREAT OF ANY SEVERE CONVECTION THIS EVENING SHOULD
ANYTHING DEVELOP. FARTHER NORTH...AIR IS QUITE WORKED OVER AND WOULD
LIMIT THE STRENGTH OF ANY CONVECTION. IT WOULD BE QUITE ELEVATED AS
WELL SINCE THE BOUNDARY REMAINS MUCH FARTHER SOUTH. THIS WOULD ALSO
LIMIT THE HEAVY RAIN POTENTIAL THIS EVENING TO OUR FAR.
HOWEVER...ANOTHER SHORTWAVE APPROACHES LATER WHICH WILL INCREASE
FORCING IN THE WEST AND IN COMBINATION WITH THE LLJ...IS EXPECTED TO
FIRE CONVECTION BEFORE SUNRISE IN OUR FAR WEST. HAVE DECIDED TO HOLD
ON TO THE FLASH FLOOD WATCH AT THIS POINT GIVEN THE SATURATED
CONDITIONS AND ADDITIONAL THREAT OF CONVECTION THROUGH TONIGHT.

.LONG TERM.../TUESDAY THROUGH MONDAY/
VERY LITTLE CHANGE IN THINKING FOR GENERAL FORECAST SCENARIO OVER
THE NEXT SEVEN DAYS. WE WILL REMAIN IN A WET AND ACTIVE PATTERN FOR
MOST OF THE WORK WEEK WITH FAIRLY BRISK WEST NORTHWEST 500 MB FLOW
AND LIGHT SURFACE FLOW AS A DECAYED FRONTAL BOUNDARY WOBBLES AROUND
NEARBY. AS SHORTWAVE IMPULSES MOVE THROUGH THE MID-LEVEL
FLOW...AND/OR NOCTURNAL WAA/LLJ ENHANCEMENTS KICK IN...WE WILL
LIKELY SEE SEVERAL ROUNDS OF THUNDERSTORMS AT VARIOUS TIMES AND
LOCATIONS AROUND THE CWA. THE FIRST WILL LIKELY BE ONGOING TUESDAY
MORNING ACROSS OUR CENTRAL OR SOUTHERN COUNTIES...THEN SINK
SOUTHWARD THROUGH THE DAY CLOSER TO THE NEAR-SURFACE FRONTAL
BOUNDARY WITH A WEAK SURFACE HIGH MOVING INTO THE NORTH. A RELATIVE
LACK OF INSTABILITY SHOULD LIMIT THE SEVERE WEATHER THREAT TO OUR
FAR SOUTH...WITH A BRIEF REPRIEVE ACROSS ABOUT THE NORTHERN HALF.
THIS PATTERN WILL LIKELY PERSIST THROUGH TUESDAY NIGHT...THEN BY
WEDNESDAY EVENING WEAK 500 MB RIDGING WILL MOVE OVERHEAD AND THE
SURFACE HIGH WILL MOVE OFF TO THE EAST...PUTTING US IN SOUTHEASTERLY
SURFACE FLOW. ON WEDNESDAY NIGHT THERE IS UNANIMOUS AND CONSISTENT
AGREEMENT AMONG THE PROGNOSTIC MODELS THAT A SHORTWAVE WILL RIDE
OVER THE RIDGE ACROSS NORTHERN IOWA...COINCIDENT WITH AN INCREASE IN
WARM AIR/MOISTURE ADVECTION AS OUR LOW-LEVEL FLOW TURNS TO SOUTH AND
A LLJ KICKS IN AFTER SUNSET. GIVEN THE PERSISTENT STRENGTH OF THIS
SIGNAL AS WELL AS ITS CLIMATOLOGICAL REASONABILITY HAVE INCREASES
POPS TO LIKELY ACROSS ABOUT OUR NORTHERN HALF WEDNESDAY NIGHT. THIS
PRECIP WILL MOVE AWAY WITH THE SHORTWAVE THURSDAY...THEN IT APPEARS
YET ANOTHER IMPULSE WILL PUSH A WEAK COLD FRONT THROUGH THE AREA
SOMETIME AROUND FRIDAY OR FRIDAY NIGHT WHICH MAY OR MAY NOT BRING A
BREAK FROM THE RAIN FOR THIS WEEKEND...BUT UNCERTAINTY IS HIGHER IN
THOSE PERIODS AND IT REMAINS TO BE SEEN WHETHER SAID WEAK FRONT
WOULD CLEAR OUR AREA OR NOT. NEVERTHELESS HAVE KEPT THE FORECAST DRY
FROM SATURDAY OUT FOR NOW.

&&

.AVIATION...20/00Z
SCT THUNDERSTORMS ARE POSSIBLE OVER THE FAR SOUTH INCLUDING THE KOTM
AREA THIS EVENING WHILE OTHER LOCATIONS ARE EXPECTED TO REMAIN DRY
THROUGH THE FIRST 6 HOURS. CONDITIONS ARE BECOMING MORE FAVORABLE
FOR LOW STRATUS AND FOG HOWEVER CENTRAL AND NORTH WHERE IFR
CONDITIONS MAY OCCUR AND LOCALIZED LIFR. ANOTHER ROUND OF
THUNDERSTORMS SHOULD ARRIVE LATE TONIGHT INTO TUE MORNING WITH THE
THREAT CONTINUING MUCH OF THE DAY.

&&

.DMX WATCHES/WARNINGS/ADVISORIES...
FLASH FLOOD WATCH THROUGH TUESDAY MORNING FOR ADAIR-ADAMS-APPANOOSE-
AUDUBON-BOONE-CARROLL-CASS-CLARKE-CRAWFORD-DALLAS-DAVIS-DECATUR-
GREENE- GUTHRIE-JASPER-LUCAS-MADISON-MAHASKA-MARION-MONROE-POLK-
POWESHIEK-RINGGOLD-STORY-TAYLOR-UNION-WAPELLO-WARREN-WAYNE.

&&

SHORT TERM...COGIL
LONG TERM...LEE
AVIATION...DONAVON
Hazardous weather outlook, Jul 19, 3:12 PM CST, 4 hours 32 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE DES MOINES IA
412 PM CDT MON JUL 19 2010

IAZ044>048-057>062-070>075-081>086-092>097-201100-
CRAWFORD-CARROLL-GREENE-BOONE-STORY-AUDUBON-GUTHRIE-DALLAS-POLK-
JASPER-POWESHIEK-CASS-ADAIR-MADISON-WARREN-MARION-MAHASKA-ADAMS-
UNION-CLARKE-LUCAS-MONROE-WAPELLO-TAYLOR-RINGGOLD-DECATUR-WAYNE-
APPANOOSE-DAVIS-
412 PM CDT MON JUL 19 2010

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL IOWA.

.DAY ONE...TONIGHT

THUNDERSTORMS ARE EXPECTED TONIGHT WITH THE BEST THREAT SOUTH OF
HIGHWAY 92. SOME OF THE STORMS MAY BE SEVERE WITH DAMAGING WINDS
AND LARGE HAIL. AN ISOLATED TORNADO MAY BE POSSIBLE THIS EVENING
AS WELL. HEAVY RAINFALL IS EXPECTED WITH FLASH FLOODING REMAINING
A THREAT. A FLASH FLOOD WATCH AND RIVER FLOOD WARNINGS ALSO
REMAIN IN EFFECT FOR PORTIONS OF CENTRAL AND SOUTHERN IOWA. PLEASE
REFER TO THE NATIONAL WEATHER SERVICE WEBSITE AT
WEATHER.GOV/DESMOINES FOR FURTHER DETAILS.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY

THIS ACTIVE PATTERN WILL REMAIN IN PLACE THROUGH MUCH OF THE WORK
WEEK WITH SEVERAL PERIODS OF THUNDERSTORMS. SOME OF THESE MAY PRODUCE
SEVERE WEATHER...HEAVY RAINS...POSSIBLY IN EXCESS OF SEVERAL
INCHES...AND POTENTIALLY FLASH FLOODING.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE NEEDED TONIGHT...AND OFF AND ON THROUGH
THE REMAINDER OF THE WORK WEEK. REPORTS OF HEAVY RAIN AND FLOODING
MAY BE NEEDED AS WELL AND ARE ALWAYS ENCOURAGED.

IAZ004>007-015>017-023>028-033>039-049-050-201100-
EMMET-KOSSUTH-WINNEBAGO-WORTH-PALO ALTO-HANCOCK-CERRO GORDO-
POCAHONTAS-HUMBOLDT-WRIGHT-FRANKLIN-BUTLER-BREMER-SAC-CALHOUN-
WEBSTER-HAMILTON-HARDIN-GRUNDY-BLACK HAWK-MARSHALL-TAMA-
412 PM CDT MON JUL 19 2010

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL IOWA.

.DAY ONE...TONIGHT

A FEW THUNDERSTORMS ARE EXPECTED THROUGH TONIGHT. THE SEVERE
WEATHER THREAT APPEARS RELATIVELY LIMITED AT THIS TIME.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY

THIS ACTIVE PATTERN WILL REMAIN IN PLACE THROUGH MUCH OF THE WORK
WEEK WITH SEVERAL PERIODS OF THUNDERSTORMS. SOME OF THESE MAY PRODUCE
SEVERE WEATHER...HEAVY RAINS...POSSIBLY IN EXCESS OF SEVERAL
INCHES...AND POTENTIALLY FLASH FLOODING.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT LIKELY THROUGH TONIGHT...ALTHOUGH OFF
AND ON ACTIVATION MAY BE NEEDED THROUGH THE REMAINDER OF THE WORK
WEEK. REPORTS OF HEAVY RAIN AND FLOODING MAY BE NEEDED AS WELL AND
ARE ALWAYS ENCOURAGED.

CC

The radar

The Des Moines radar (KDMX), 116 km away, was scanning. The volume nearest the first event began at 01:43 UTC.

Open the radar archive at this moment

Event by event

1 funnel cloud. Local standard time, as filed.

Funnel Cloud, Decatur

When
July 19, 7:44 PM CST
Where
Decatur County, 3.47 mi SE of Leon
Reported by
Storm Chaser
Coordinates
40.690, -93.690

Storm chasers reported a brief funnel southeast of Leon.

What these are

Funnel Cloud
A rotating column of cloud extending from a thunderstorm that did not reach the ground.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Iowa in 2010Every state in 2010This day in weather historyWarnings in Iowa, July 2010

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 233661.